Pseudomembranous colitis is infection of the large intestine (colon) with an overgrowth of Clostridium difficile bacteria.
Antibiotic-associated colitis; Colitis - pseudomembranous; Necrotizing colitis
Causes, incidence, and risk factors
The Clostridium difficile bacteria is normally present in the intestine. However, it may overgrow when antibiotics are taken. The bacteria release a powerful toxin that causes the symptoms. The lining of the colon becomes inflamed and bleeds, and takes on a characteristic appearance called pseudomembranes.
Ampicillin, clindamycin, and cephalosporins are the most common antibiotics associated with this disease in children. Pseudomembranous colitis is rare in infants younger than 12 months old because they have protective antibodies from the mother and because the toxin does not cause disease in most infants.
Most cases of pseudomembranous colitis happen when a person is in the hospital, because the bacteria can spread from one patient to another.
Risk factors include:
- Advanced age
- Antibiotic use
- Medications that suppress the immune system
- Recent surgery
- Personal history of pseudomembranous colitis